To report a case of salicylate toxicity treated with continuous venovenous hemodiafiltration (CVVHDF) and review the literature regarding the use of continuous renal replacement therapy (CRRT) for salicylate toxicity.Case
A 16-year-old male presented after ingesting 1901 mg/kg of enteric coated aspirin. Salicylate level was 92 mg/dl 4 h after ingestion. Sequele included seizure, acute kidney injury, pulmonary edema, and prolonged QTc. He received 5.5 h of hemodialysis followed by CVVHDF to continue to augment clearance. His aspirin level fell to 37.4 mg/dl after HD and then to 11.3 mg/dl after nearly 10 h of CVVHDF.Discussion
Cited reasons for the use of CRRT for salicylate toxicity primarily have been hypotension or desire for ongoing augmentation of salicylate clearance in the setting of multiorgan toxicity. CVVHDF may have a role in severe salicylate toxicity to enhance ongoing clearance after an initial round of HD in order to prevent significant rebound.